Maine, 2009

Lightning Strike in Maine, July 27, 2009

July 27, 2009 · NWS GYX · 1 event in 1 county or zone

Two teenage baseball players were struck by lightning, but suffered only minor injuries. The two (along with the rest of the team) had taken shelter in a dugout when the storm approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Two teenage baseball players were struck by lightning, but suffered only minor injuries. The two (along with the rest of the team) had taken shelter in a dugout when the storm approached. One of the boys was leaning against an electrical outlet when the lightning struck. The current passed through the two boys and into the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 27, 8:12 AM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 27, 8:12 AM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
912 AM EDT MON JUL 27 2009

.SYNOPSIS...
A SOUTHWESTERLY SURFACE FLOW WILL CONTINUE THROUGH WEDNESDAY. A
WEAK COLD FRONT WILL TRACK EAST THRU THE AREA THIS AFTERNOON AND
PRODUCE ANOTHER ROUND OF THUNDERSTORMS. THE FRONT WILL ONLY ALLOW
HUMIDITY LEVELS TO DROP SLIGHTLY TONIGHT...BEFORE A BERMUDA HIGH
BEGINS PUSHING WARM AND HUMID AIR BACK INTO NORTHERN NEW ENGLAND
TUESDAY AND WEDNESDAY. A COLD FRONT APPROACHES FROM THE WEST EARLY
THURSDAY AND SLOWLY MOVES OFFSHORE EARLY FRIDAY. THE FRONT SLOWLY
CONTINUES SOUTH AND EAST OF THE REGION OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A COLD FRONT WAS SITUATED OVER EASTERN NEW YORK STATE AT 12Z AND
WILL GRADUALLY SLIDE EASTWARD THIS AFTERNOON INTO NEW ENGLAND.
SOUTHERLY FLOW IN ADVANCE OF THE FRONT HAS 70 DEGREE DEWPOINTS
ALMOST ON OUR DOORSTEP WITH VALUES IN THE UPPER 60S AND LOWER 70S
EXPECTED ACROSS THE FORECAST AREA. SATELLITE SHOWED LOW CLOUDS AND
FOG BEGINNING TO BURN OFF WITH STRONG HEATING TO WARM TEMPERATURES
WITHIN A FEW DEGREES EITHER SIDE OF 80 BY MIDDAY...WITH ONLY THE
MID COAST A BIT COOLER GIVEN THE ONSHORE FLOW.
HEATING...SURFACE BOUNDARY...AND APPROACHING IMPULSE EVIDENT IN
WATER VAPOR IMAGERY WILL RESULT IN INCREASING CONVECTION BY EARLY
AFTERNOON. GIVEN EXPECTED STRONG STORMS HAVE ADDED ENHANCED
WORDING TO THE GRIDS AND PUBLIC PRODUCTS FOR THE MID MORNING
UPDATE.

PREV DISCUSSION...FORECAST UPDATE MAINLY TO REFLECT A DECREASE IN POPS BEHIND
CURRENT BATCH OF CONVECTION TRACKING OUT OF WRN ME ATTM. 500MB
THAT TRIGGERED THIS CONVECTION EASILY SEEN OVER SRN NEW ENGLAND ON
WV IMAGE...AND THIS SHOULD GIVE THE CWA A BRIEF DRY PERIOD THIS
MORNING. ALTHOUGH CANNOT RULE OUT A STRAY SHRA/TSRA DEVELOPING
ALONG ANY BOUNDARIES LEFT BEHIND BY OVERNIGHT OR EVEN YESTERDAYS
CONVECTION...BUT LEFT POPS MAINLY 20 OR LESS.

PREV DISCUSSION...WIDESPREAD FOG/STRATUS WILL DISSIPATE WITHING A
FE HOURS OF SUNRISE INLAND...BUT WILL TAKE LONGER ALONG THE
COAST...WHERE IT MAY HANG AROUND UNTIL EARLY AFTERNOON.

GFS SEEMS TO HAVE A DECENT HANDLE ON THE 500MB PATTERN...AT LEAST
WHEN CHECKED AGAINST WV IMAGERY...BUT PRECIP IS A BIT TOO
WIDESPREAD...MOST LIKELY DUE TO GRID SCALING. STILL MODELS IN FAIR
AGREEMENT THAT DECENT 500 MB SHORT WAVE TROUGH LIFTS NE ACROSS THE
CWA TODAY AND DRAGS A WEAK COLD FRONT THRU. THIS WILL BE THE FOCUS
SCT CONVECTION TODAY. VERTICAL WIND PROFILES LOOK FAVORABLE FOR
SOME BOWING SEGMENTS...AND SFC BASED INSTABILITY IN SOME AREAS
LOOKS QUITE HIGH...SO THERE IS SOME POTENTIAL FOR SEVERE
TODAY...ESPECIALLY IF NAM TIMING IS CORRECT AND FRONT CROSSES CWA
DURING THE WARMEST PART OF DAY...BUT GIVEN THE GFS CURRENT HANDLE
ON THINGS WILL LEAN TOWARD IT...WHICH WOULD PUT THE GREATEST
THREAT FOR SVR IN ERN ZONES THIS AFTERNOON. THINKING THAT WE WILL
SEE CLUSTERS OF STORMS. RATHER THAN A LINE...OUT AHEAD OF
FRONT...AND COVERAGE WILL NOT WARRANT POPS MUCH MORE THAN 50%.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM TUESDAY/...
MAY SEE SOME LINGERING CONVECTION IN THE EARLY EVE ALONG THE
COAST AS THE FRONT EXITS THIS AREA...BUT...SHOULD SEE SOME
CLEARING IN THE N...WITH TDS DROPPING OFF INTO THE UPPER 50S IN
THE MTNS TO LOW 60S NEAR THE COAST...AND SOME FOG LOOKS LIKELY
ONCE AGAIN...ESPECIALLY AFTER MIDNIGHT..AND WHERE SKIES CLEAR
OUT...BUT SHOULD NOT BE AS WIDESPREAD AS EARLY THIS MORNING.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
TEMPERATURES HEAT UP THROUGH MID WEEK TO SOME 5 TO 10 DEGREES ABOVE
NORMAL AWAY FROM THE COAST WHERE SOME DEGREE OF ONSHORE FLOW WILL
HELP TEMPER DAYTIME HIGHS TO THE NEAR NORMAL RANGE.  DEW POINTS IN
THE 60S INTO NEXT WEEKEND INDICATE STICKY CONDITIONS THROUGH THE PERIOD
ALSO. ALTHOUGH AMPLE MOISTURE AVAILABLE TUESDAY...LACK OF DYNAMICS SHOULD
KEEP ANY CONVECTION AT BAY. MORE IN THE WAY OF DYNAMICS WILL RE-INTRODUCE
THE THREAT OF CONVECTION THROUGH THE REST OF THE WORKWEEK AND AT
LEAST INTO THE EARLY WEEKEND. ALSO EXPECT SOME DEGREE OF OVERNIGHT
FOG THROUGH THE REST OF THE WEEK.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
SHORT TERM...FOG AND STRATUS WILL DIMINISH FIRST INLAND THIS
MORNING...BUT COULD LINGER FOR A FEW HOURS AFTER SUNRISE AT
KPSM/KPWM/KAUG. HOWEVER...SHOULD SEE GRADUAL IMPROVEMENT DURING
THE MORNING HOURS. COULD SEE SOME LINGERING HZ AS WELL...BUT THIS
SHOULD DIMINISH ONCE ATMOSPHERE BECOMES WELL MIXED BY MIDDAY. SOME
SCT CONVECTION COULD FIND ITS WAY THRU ONE OF THE TERMINALS THIS
AFTERNOON...BUT FEEL CHANCES ARE NOT ENOUGH TO PUT IN TAFS ATTM.
VFR THIS EVE...BUT COULD SEE FOG DEVELOP AFTER MIDNIGHT.

LONG TERM...CONDITIONS BECOMING MOSTLY VFR TUESDAY AFTER SOME
EARLY MORNING IFR/LIFR IN AREAS OF FOG. THEREAFTER...AREAS OF
DAYTIME MVFR CONDITIONS IN ANY CONVECTIONS AND AREAS OF NIGHTTIME
IFR/LIFR CONDITIONS IN FOG.

&&

.MARINE...
SHORT TERM...WINDS HAVE DROPPED BLO SCA LVL...AND SHOULD REMAIN
THERE THRU TONIGHT...THOUGH COULD SEE A FEW GUSTS TO 20+ KTS THIS
AFTERNOON AHEAD OF SFC FRONT.  SEAS WILL RANGE FROM 2-4 FT.

LONG TERM...WINDS/SEAS BELOW SCA CRITERIA TUESDAY THROUGH FRIDAY.
DAYTIME VISIBILITY 1 TO 3 NM IN ANY SHOWERS/THUNDERSTORMS AND 1 NM
OR LESS IN NIGHTTIME AREAS OF FOG.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 27, 1:49 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
249 PM EDT MON JUL 27 2009

MEZ018>028-NHZ001>010-013-014-281900-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
249 PM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE STRONG WINDS...HAIL AND LOCALLY HEAVY
RAIN THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-012>014-281900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
249 PM EDT MON JUL 27 2009

...SEVERE THUNDERSTORM WATCH 628 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-281900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
249 PM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE STRONG WINDS...HAIL AND LOCALLY HEAVY
RAIN THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 12:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
150 PM EDT MON JUL 27 2009

NHZ002>004-271830-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-
150 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY...CARROLL COUNTY
AND COOS COUNTY THROUGH 230 PM EDT...

AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF LIVERMORE...OR ABOUT 9
MILES EAST OF LINCOLN...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LIVERMORE...CRAWFORD
NOTCH STATE PARK...CRAWFORD NOTCH...BARTLETT...MOUNT WASHINGTON...
INTERVALE...ECHO LAKE STATE PARK...PINKHAM NOTCH...NORTH CONWAY AND
GLEN THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

13
Special weather statement, Jul 27, 12:53 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
153 PM EDT MON JUL 27 2009

MEZ009-271845-
CENTRAL SOMERSET-
153 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 PM
EDT...

AT 153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 2 MILES
NORTH OF PITTSTON FARM TO 9 MILES WEST OF ATTEAN...OR ALONG A LINE
EXTENDING FROM 24 MILES NORTHEAST OF JACKMAN TO 13 MILES SOUTHWEST OF
JACKMAN...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND PITTSTON FARM...ATTEAN...SEBOOMOOK...LONG
POND AND JACKMAN THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

3
Special weather statement, Jul 27, 1:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
210 PM EDT MON JUL 27 2009

NHZ007-271900-
SULLIVAN-
210 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY THROUGH 300 PM
EDT...

AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER LANGDON...OR ABOUT 6
MILES EAST OF BELLOWS FALLS...MOVING NORTHEAST AT 25 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
LANGDON...WEST UNITY...ACWORTH...UNITY...LEMPSTER...EAST LEMPSTER...
WASHINGTON...GOSHEN AND PILLSBURY STATE PARK THROUGH 300 PM EDT.

HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

13
Special weather statement, Jul 27, 1:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
241 PM EDT MON JUL 27 2009

MEZ007-008-012-013-271930-
NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
241 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 330 PM EDT...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEWRY...OR ABOUT 6 MILES NORTH OF
BETHEL...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND NEWRY...HANOVER...RUMFORD...MEXICO...
ROXBURY...DIXFIELD AND CARTHAGE THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

13
Special weather statement, Jul 27, 1:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
243 PM EDT MON JUL 27 2009

MEZ012-NHZ004-271930-
NORTHERN CARROLL-SOUTHERN OXFORD-
243 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CARROLL COUNTY
THROUGH 330 PM EDT...

AT 242 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 5
MILES NORTH OF STOWE TO 10 MILES SOUTHWEST OF ECHO LAKE STATE
PARK...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF BETHEL
TO 10 MILES WEST OF CONWAY...MOVING NORTHEAST AT 25 MPH. THEES
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND GLEN...
INTERVALE...ECHO LAKE STATE PARK...CHATHAM...NORTH CONWAY...STONEHAM
AND BRYANT POND THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

13
Special weather statement, Jul 27, 1:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT MON JUL 27 2009

NHZ008-271945-
MERRIMACK-
254 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY THROUGH 345 PM
EDT...

AT 254 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BRADFORD...OR ABOUT 9 MILES
NORTHWEST OF HENNIKER...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SUTTON...BRADFORD...
WINSLOW STATE PARK...ROLLINS STATE PARK...WARNER...SALISBURY...
WEBSTER...AND WEST FRANKLIN THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

13

The radar

The Portland,ME radar (KGYX), 42 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
July 27, 2:00 PM EST
Where
Cumberland County, Harrison
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
44.120, -70.680

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189200.